|Stomatitis, Mucositis, Esophagitis||Epithelial cells are destroyed by chemotherapy or radiation treatment when located in field (e.g., head and neck, stomach, esophagus).
Inflammation and ulceration occur due to rapid cell destruction.
|Assess oral mucosa daily and teach patient to do this.
Encourage nutritional supplements (e.g., Ensure, Carnation Instant Breakfast) if intake decreasing.
Be aware that eating, swallowing, and talking may be difficult (may require analgesics).
Instruct in avoidance of irritating spicy or acidic foods or too hot or too cold food (extremes in temperature).
Instruct on how to select moist, bland, and softer foods.
Encourage patient to keep oral cavity clean and moist by performing frequent oral rinses with saline or salt and soda solution.
Encourage patient to use artificial saliva to manage dryness (radiation).
Discourage use of irritants such as tobacco and alcohol.
Apply topical anesthetics (e.g., viscous lidocaine, oxethazaine)
|Nausea and Vomiting||Release of intracellular breakdown products stimulates vomiting center in brain.
Drugs also stimulate vomiting center in brain
GI lining destroyed with radiation and chemotherapy.
|Encourage patient to eat and drink when not nauseated.
Administer antiemetics pro phylactically before chemotherapy and also on as-needed basis.
Instruct patient to take antiemetics on a scheduled basis for 2-3 days after highly emetogenic chemotherapy.
Use diversional activities (if appropriate).
|Anorexia||Release of TNF and IL-1 from macrophages has appetite-suppressant effect.
Therapy-induced GI effects (mucositis, nausea and vomiting, bowel disturbances) and anxiety reduce appetite.
Encourage patient to eat small, frequent meals of high-protein, high-calorie foods.
Gently encourage patient to eat, but avoid nagging.
Recommend keeping a food diary to track daily calories and fluids.
Serve food in pleasant environment
|Diarrhea||From denuding of epithelial lining of intestines.
Side effect of chemotherapy.
Follows radiation to abdomen, pelvis, and lumbosacral areas.
|Give antidiarrheal drugs as needed.
Encourage low-fiber, low-residue diet.
Encourage fluid intake of at least 3 L/day.
|Constipation||Decreased intestinal motility is related to autonomic nervous system dysfunction.
Caused by neurotoxic effects of plant alkaloids (vincristine, vinblastine).
|Instruct patient to take stool softeners as needed, eat high-fiber foods, and increase fluid intake.
Instruct patient to increase activity (e.g., walking) if tolerated.
|Hepatotoxicity||Toxic effects from chemotherapy drugs (usually transient and resolve when drug is stopped).||Monitor liver function tests.|
Keeping kids safe on trampolines and at bounce houses
October 27, 2021• By Angela Mattke, M.D., Mayo Clinic Press Editors Trampolines and bounce houses have become staples of backyards, community and family events, and